MAUDE Adverse Event Report: ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT VASCULAR AND BILIARY STENT SYSTEM; BILIARY AND VASCULAR STENT

ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT VASCULAR AND BILIARY STENT SYSTEM; BILIARY AND VASCULAR STENT
Catalog Number EX050403CS
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 01/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device history records are being reviewed.The event is currently under investigation.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that a stent was successfully deployed to treat a focal 90% stenosis in the distal sfa/proximal popliteal.During the attempt to remove the delivery system the tip of the delivery system get caught on the stenosis.In order to remove the delivery system the user pulled harder but the artery moved and the user was concerned about tearing the vessel.Therefore, a second wire was advanced and an angioplasty balloon was inflated at the stent waist to create space.Furthermore, the hand piece of the delivery system was removed to disengage the delivery system.Ultimately, a long 7 fr sheath was advanced into the cephalad portion of the stent to provide counter pressure as the delivery system was pulled out.The procedure was completed with the use of an additional angioplasty balloon and a covered stent to treat the remaining stenosis.
 
Additional Manufacturer Narrative
The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.There is no indication for a manufacturing-related failure.On the basis of the evaluation of the images provided and the returned device, it can be confirmed that the stent was placed in a narrowed section and that removal difficulties occurred.It is also confirmed that the grip was dismantled and that high force was necessary to finally remove the delivery system from the patient.The difficult removal led to catheter breakage, deformation and subsequent guide wire blockage.The tip including the thin walled guide wire lumen were found in good condition and the images did not show a defect or relation to the tip.Potential contributing factors to the reported event have been evaluated.Previous investigations of similar complaints have been reviewed.This kind of event may be related to a difficult vessel anatomy leading to increased friction during system removal.The usage of inappropriate accessories also may contribute to the reported event as this can lead to friction increase.In this case, the tracking path was reported to be calcified but no difficulty occurred during advancement to the lesion.An insufficient balloon dilation may be another contributing factor to the event.Reportedly, the lesion had been pre-dilated; however, based on the images provided the stenosed section was still significantly narrowed after pre-dilation.On the basis of the information available, a definite root cause for the reported event could not be determined.The ifu states: "examine the stent system for any damage.If it is suspected that the sterility or performance of the stent system has been compromised, the device should not be used." and "if resistance is met while retracting the delivery system over a guide wire, remove the delivery system and guide wire together." also ifu states: "pre-dilation of the lesion should be performed using standard techniques" and "insert a 0.035" diameter guide wire of appropriate length across the lesion to be stented via the introducer sheath." furthermore, the device is contraindicated for patients with a lesion that prevents complete balloon inflation or proper placement of the stent or delivery system.

Brand Name
LIFESTENT VASCULAR AND BILIARY STENT SYSTEM
Common Device Name
BILIARY AND VASCULAR STENT
Manufacturer (Section D)
ANGIOMED GMBH & CO. MEDIZINTECHNIK KG
wachhausstrasse 6
karlsruhe 76227
GM  76227
MDR Report Key5462989
Report Number9681442-2016-00058
Device Sequence Number326111
Product Code NIP
UDI-Device Identifier04049519007861
UDI-Public(01)04049519007861(17)170220(10)ANZB2883
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P070014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2017
Device Catalogue NumberEX050403CS
Device Lot NumberANZB2883
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2016
Event Location Outpatient Treatment Facility
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/26/2016
Supplement Report FDA Received Date05/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient Weight75